This site is intended for Healthcare professionals only.

Statins associated with higher risk of GI haemorrhage finds study


Statins associated with higher risk of GI  haemorrhage finds study

Users of Statins  have a higher risk for gastrointestinal haemorrhage than other chronic medication users, reports a new study published in the American Journal of Cardiovascular Drugs.

More than two -thirds of Americans with cardiovascular disease use statins,  which have documented bleeding effects independent of their cholesterol-lowering activities. However, there is no clear evidence regarding the association between statin use and gastrointestinal hemorrhage.

Ashley and associates conducted a study to investigate the risk of gastrointestinal hemorrhage in statin users.

The researchers did a retrospective cohort study using data from the Truven Health MarketScan® Research Database (2009–2015) to investigate the risk of gastrointestinal hemorrhage amongst statin users aged 30–65 years at the initial prescription claim.

Read Also: Statin use over long-term reduces risk of  osteoporosis : Study
Statin users and a group of negative controls (i.e. other chronic medication users) were followed until first gastrointestinal hemorrhage event (both inpatient and outpatient, as well as restricted to inpatient), and were censored at treatment discontinuation, disenrollment from coverage, or the end of the study period.

Key study findings:

  • Statin users had an elevated risk of gastrointestinal hemorrhage, which was especially apparent in the first year of treatment.
  • The risk of gastrointestinal hemorrhage leading to hospitalization was even higher.
  • High-intensity statin users had a greater rate of gastrointestinal hemorrhage than moderate-intensity users.

The study concluded that statin users aged 30–65 years have an increased risk for gastrointestinal hemorrhage and these findings are important when treating patients at a high risk for bleeding events.

For reference log on to https://doi.org/10.1007/s40256-018-0301-4

Source: With inputs from American Journal of Cardiovascular Drugs

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted